Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 11, 2021, 1:49 PM CDT for Bibb County, Shelby County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 1:49 PM CDT (18:49 UTC)
- Expired
- Aug 11, 2021, 2:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.25 in
- Wind
- 40
Counties Bibb County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 5 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834
WWUS84 KBMX 111849
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
149 PM CDT Wed Aug 11 2021
ALZ023-025-034-035-111915-
Chilton AL-Bibb AL-Shelby AL-Tuscaloosa AL-
149 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northeastern
Chilton, southeastern Tuscaloosa, southwestern Shelby and central
Bibb Counties through 215 PM CDT...
At 149 PM CDT, Doppler radar was tracking a strong thunderstorm over
Abernant, or 14 miles west of Bessemer, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Tuscaloosa, Calera, Chelsea, Montevallo, Columbiana,
Centreville, Wilsonville, Holt, Brookwood, Coaling, Vance, Woodstock,
West Blocton, Wilton, Ashby, Lake Wildwood, Brierfield Ironworks
Park, Deerlick Creek Campgrounds, University Of Montevallo and
Mercedes Benz Of Alabama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3335 8738 3306 8672 3333 8666 3331 8652
3309 8650 3309 8651 3307 8651 3306 8652
3300 8652 3298 8651 3302 8681 3288 8699
3319 8748
TIME...MOT...LOC 1849Z 188DEG 17KT 3330 8720
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
61What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:34 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 11, 1:34 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 134 PM CDT Wed Aug 11 2021 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 1258 PM CDT Wed Aug 11 2021/ Showers and thunderstorms will continue to develop across the state through the afternoon and early evening. Activity may be more limited in the far southeast and far northwestern counties where low level convergence and moisture are not as strong. For the rest of the area...instabilities are around 4000 J/kg with LI around -8C and light wind profiles. Storms that develop will have very little movement allowing for heavy rain and downburst winds possible in the stronger storms. Localized flooding is a threat as storms backbuild and move over the same areas. Downed trees are also a threat with any downburst or microburst events. Temperatures will be in the lower 90's...with slightly lower temperatures across Jefferson and Shelby Counties where storms have remained for several hours. With the abundant moisture profile...heat indices will be in the triple digits again with a Heat Advisory remaining in effect through the afternoon. Tonight...convection will weaken after sunset with patchy fog possible again through the early morning. Low temperatures will be in the low to mid 70's. Thursday...Alabama will be in the same weather pattern with scattered showers and thunderstorms possible across the entire area beginning in the late morning and lasting through the afternoon. Instabilities will be again between 2000 and 3000 with high PW values...light winds...and DCAPE at or slightly less than 1000 J/kg. Expect strong storms with very little movement to produce frequent lightning...localized flooding rainfall threat...and strong downburst winds. High temperatures will be in the lower 90's. Heat indices will be around the triple digits through the afternoon...but with the anticipated cloud cover causing slightly lower high temperatures...the heat indices wont' be quite high enough to warrant another Heat Advisory. 24 .LONG TERM... /Updated at 345 AM CDT Wed Aug 11 2021/ Friday through Tuesday. Persistence remains in the forecast through this weekend as Central Alabama is situated in a mundane, summer pattern typical for this time of year. Abundance of heat and humidity will continue, which not only suggests elevated heat indices at times, but necessary moisture/instability for diurnal convection. The flattened sub-tropical ridge will remain across the Southeast through this time, though more prominent ridging is forecast across the West Friday. Guidance also progs an upper-level low meandering to our southeast on Fri/Sat. This might have some effect on rain chances, but I've kept PoPs in the 30-50% range each day through Sunday due to expected instability and PWs in the 1.8-2.1" range. The NHC is forecasting Tropical Storm Fred to make an approach toward the northeastern Gulf Coast late Sunday and early Monday. The latest forecast track brings it northward across eastern Alabama and western Georgia on Mon/Tue as it follows a weakness in the sub-tropical ridge. As a result, I've shown a decrease in temperatures for these days as well as an increase in PoPs. This is a very generalized forecast for now - specifics remain too uncertain at this time. The good news is the tropical cyclone will be in a weakening state as it moves inland. It's also forecast to be to our east. If we remain on the western side of the circulation, as is currently expected, impacts should remain very limited. For now there is no need for particulars in the HWO. We're still several days out and there's a typical amount of uncertainty in the track/intensity of Fred. The forecast and expected impacts from Fred will become more clear over the coming days. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Scattered showers and thunderstorms will continue across the area through the day. The best convergence will be in the central part of the state...with a tempo in for MVFR visibilities at these TAF sites. Otherwise...only included VCTS for now for the rest of the area due to uncertainty in timing and placement this afternoon and evening. Activity should weaken at sunset. Tonight...plenty of low level moisture is expected to yield more fog development...at least MVFR visibilities. Scattered showers and thunderstorms are possible again tomorrow beginning late morning lasting through the afternoon. 24 && .FIRE WEATHER... Southerly to southwesterly surface and transport winds continue at 5-8 mph through through tomorrow. Winds generally become light and variable after peak heating with patchy fog overnight. Otherwise, diurnal rain chances also continue each afternoon due to the abundance of heat and humidity. Minimum RH values should remain above 50% for the next several days. A Heat Advisory remains in effect. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 92 71 92 72 / 20 50 20 40 20 Anniston 74 92 72 92 73 / 20 50 20 40 20 Birmingham 74 93 73 93 73 / 20 50 20 40 20 Tuscaloosa 74 92 74 94 74 / 20 50 20 40 20 Calera 74 90 73 91 73 / 30 50 20 40 20 Auburn 73 90 72 91 73 / 30 50 20 40 20 Montgomery 74 93 73 95 74 / 30 50 20 40 20 Troy 73 93 73 94 73 / 30 50 20 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 9 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chilton...Clay...Coosa...Dallas...Elmore...Etowah... Fayette...Greene...Hale...Jefferson...Lamar...Lowndes...Macon... Marengo...Marion...Montgomery...Perry...Pickens...Pike... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Aug 11, 3:58 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 358 AM CDT Wed Aug 11 2021 ALZ011>015-017>050-121200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 358 AM CDT Wed Aug 11 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heat indices are expected to reach 105 degrees across most of the forecast area this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions will continue through Friday with heat indices approaching 105 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 11, 12:53 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1253 PM CDT Wed Aug 11 2021
ALZ025-026-111830-
Shelby AL-St. Clair AL-
1253 PM CDT Wed Aug 11 2021
...Several strong thunderstorms will impact portions of northeastern
Shelby and St. Clair Counties through 130 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vincent, or 10 miles northwest of Childersburg, moving north at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Vincent, Ragland, Harpersville,
Westover, Steele, Bald Rock, Vandiver, Branchville, Logan Martin Lake
and Coosa Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3390 8614 3385 8606 3367 8616 3369 8620
3365 8617 3349 8626 3351 8626 3339 8638
3336 8634 3332 8637 3333 8657 3350 8658
3355 8652 3356 8655 3372 8653 3380 8658
3382 8643 3399 8628 3399 8620
TIME...MOT...LOC 1753Z 196DEG 15KT 3342 8643
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 1:15 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
115 PM CDT Wed Aug 11 2021
ALZ015-024-111845-
Walker AL-Jefferson AL-
115 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern Walker
and central Jefferson Counties through 145 PM CDT...
At 115 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Jefferson, or 8 miles south of Dora, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Birmingham, Fultondale, Sumiton, Dora, Pleasant Grove,
Tarrant, Adamsville, Graysville, Sylvan Springs, Brookside, Mulga,
Maytown, West Jefferson, Cardiff, Gorgas Steam Plant, Edgewater,
Gorgas, Forestdale, McDonald Chapel and Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3383 8703 3357 8678 3343 8710 3357 8732
3359 8732 3359 8733
TIME...MOT...LOC 1815Z 220DEG 9KT 3361 8705
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 1:23 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
123 PM CDT Wed Aug 11 2021
ALZ023-025-034-035-111900-
Chilton AL-Bibb AL-Shelby AL-Tuscaloosa AL-
123 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northeastern
Chilton, southeastern Tuscaloosa, southwestern Shelby and northern
Bibb Counties through 200 PM CDT...
At 123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilton, or near Montevallo, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calera, Chelsea, Montevallo, Columbiana, Jemison, Wilsonville,
Thorsby, Brookwood, Coaling, Vance, Woodstock, West Blocton, Wilton,
Gap Of The Mountain, Highland Lakes, Mitchell Lake, Ashby, Brierfield
Ironworks Park, Lay Lake Dam and Mercedes Benz Of Alabama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3324 8734 3324 8709 3309 8688 3318 8673
3341 8666 3331 8653 3310 8649 3309 8651
3307 8651 3306 8652 3293 8651 3291 8649
3288 8648 3286 8645 3310 8739
TIME...MOT...LOC 1823Z 220DEG 9KT 3304 8682
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 1:28 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
128 PM CDT Wed Aug 11 2021
ALZ026-027-111900-
Talladega AL-St. Clair AL-
128 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of north central
Talladega and central St. Clair Counties through 200 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odenville, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pell City, Moody, Springville, Odenville, Lincoln, Margaret,
Riverside, Alpine Bay Resort, Bald Rock, Alpine, Logan Martin Lake,
Honda Manufacturing Of Alabama, Coosa Island, Branchville, Country
Club Estates, St. Clair County Airport, Wattsville, Chula Vista, Camp
Winnataska and Cropwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3370 8614 3368 8614 3368 8609 3366 8604
3335 8621 3344 8638 3350 8638 3350 8644
3367 8649 3379 8636
TIME...MOT...LOC 1828Z 220DEG 9KT 3364 8637
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 1:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
146 PM CDT Wed Aug 11 2021
ALZ015-023-024-111915-
Walker AL-Jefferson AL-Tuscaloosa AL-
146 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern Walker,
north central Tuscaloosa and northwestern Jefferson Counties through
215 PM CDT...
At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sumiton, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Birmingham, Gardendale, Fultondale, Sumiton, Cordova, Dora,
Adamsville, Warrior, Kimberly, Graysville, Sylvan Springs, Brookside,
Parrish, Mulga, Maytown, West Jefferson, Cardiff, Gorgas Steam Plant,
Gorgas and Forestdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3356 8681 3347 8742 3376 8736 3382 8698
3382 8693 3383 8691 3384 8685
TIME...MOT...LOC 1846Z 188DEG 18KT 3374 8704
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 1:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
149 PM CDT Wed Aug 11 2021
ALZ023-025-034-035-111915-
Chilton AL-Bibb AL-Shelby AL-Tuscaloosa AL-
149 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northeastern
Chilton, southeastern Tuscaloosa, southwestern Shelby and central
Bibb Counties through 215 PM CDT...
At 149 PM CDT, Doppler radar was tracking a strong thunderstorm over
Abernant, or 14 miles west of Bessemer, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Tuscaloosa, Calera, Chelsea, Montevallo, Columbiana,
Centreville, Wilsonville, Holt, Brookwood, Coaling, Vance, Woodstock,
West Blocton, Wilton, Ashby, Lake Wildwood, Brierfield Ironworks
Park, Deerlick Creek Campgrounds, University Of Montevallo and
Mercedes Benz Of Alabama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3335 8738 3306 8672 3333 8666 3331 8652
3309 8650 3309 8651 3307 8651 3306 8652
3300 8652 3298 8651 3302 8681 3288 8699
3319 8748
TIME...MOT...LOC 1849Z 188DEG 17KT 3330 8720
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:17 PM CDT | Special Weather Statement | BMX | Coosa | 28 min |
| Aug 10, 8:44 PM CDT | Special Weather Statement | BMX | Coosa | 31 min |
| Aug 11, 12:10 PM CDT | Areal Flood Advisory | BMX | Jefferson | 110 min |
| Aug 11, 12:40 PM CDT | Special Weather Statement | BMX | Shelby | 35 min |
| Aug 11, 12:53 PM CDT | Special Weather Statement | BMX | St. Clair | 37 min |
| Aug 11, 1:05 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 25 min |
| Aug 11, 1:15 PM CDT | Special Weather Statement | BMX | Jefferson | 30 min |
| Aug 11, 1:23 PM CDT | Special Weather Statement | BMX | Shelby | 37 min |
| Aug 11, 1:28 PM CDT | Special Weather Statement | BMX | St. Clair | 32 min |
| Aug 11, 1:46 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| Aug 11, 2:05 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 25 min |
| Aug 11, 2:27 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 48 min |
| Aug 11, 2:34 PM CDT | Special Weather Statement | BMX | Calhoun | 26 min |
| Aug 11, 2:44 PM CDT | Special Weather Statement | BMX | Tallapoosa | 31 min |
| Aug 11, 2:58 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Aug 11, 3:02 PM CDT | Special Weather Statement | BMX | Fayette | 43 min |
| Aug 11, 3:22 PM CDT | Areal Flood Advisory | BMX | Calhoun | 105 min |
| Aug 11, 3:28 PM CDT | Special Weather Statement | BMX | Cherokee | 32 min |
| Aug 11, 3:41 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Pickens, Winston | 49 min |
| Aug 11, 3:52 PM CDT | Special Weather Statement | BMX | DeKalb | 23 min |
| Aug 11, 4:38 PM CDT | Special Weather Statement | BMX | Greene | 37 min |
| Aug 11, 5:19 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Aug 11, 6:18 PM CDT | Special Weather Statement | BMX | Pike | 27 min |
| Aug 11, 6:25 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 20 min |
| Aug 11, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 30 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.